Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of sulfasalazine?

What are the possible risks and side-effects of sulfasalazine?

The most common side-effects of sulfasalazine are nausea (feeling sick), diarrhoea, stomach pain, dizziness, headache and skin rashes. These side-effects usually occur during the first three months of treatment and often clear up if the dose is reduced. You may be able to increase the dose again after a time if your tolerance improves and if the sulfasalazine is helping your symptoms.

Taking sulfasalazine can affect your blood count or your liver, but these effects can be picked up at an early stage by regular blood tests. You may be asked to keep a record of your blood test results in a booklet and to take this with you when you visit your GP or the hospital.

You must not take sulfasalazine unless you're having regular blood tests.

You should tell your doctor or rheumatology nurse straight away if you develop any of the following after starting sulfasalazine:

  • a sore throat, fever or any other symptom of infection
  • unexplained bruising
  • any other new symptoms or anything else that concerns you.

Your urine may change colour (to orange) with sulfasalazine but this is nothing to worry about. Sulfasalazine may also stain your tears and soft contact lenses yellow.

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.